Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 10, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Apr 4, 1997, 2:42 PM CST for Clark County, Meade County, Kansas. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 1997, 2:42 PM CST (20:42 UTC)
- Expired
- Apr 4, 1997, 3:25 PM CST
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
Counties Clark County, KS, Meade County, KS
The radar
The Dodge City radar (KDDC), 59 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 2:42 PM CST | Hail 0.88 | Englewood, KS | |
| Apr 4, 2:49 PM CST | Thunderstorm Wind 52 | Englewood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 042043 RRA SVRDDC KSC025-119-042125- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 242 PM CST FRI APR 4 1997 * SEVERE THUNDERSTORM WARNING FOR WESTERN CLARK COUNTY IN SOUTHWESTERN KANSAS SOUTHEASTERN MEADE COUNTY IN SOUTHWESTERN KANSAS * UNTIL 325 PM CST * THIS STORM IS EXPECTED TO REMAIN OVER OPEN COUNTRY. * AT 230 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY DOPPLER RADAR 15 MILES SOUTHEAST OF MEADE OR 14 MILES EAST OF MEADE STATE PARK MOVING NORTH AT 25 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. NICHOLS/PARKIN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 3:25 AM CST, 11 hours 17 minutes earlier.
Area forecast discussion, Apr 4, 3:25 AM CST, 11 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 AM CST FRI APR 04 1997 ...CHALLENGE THIS CYCLE TO BE POPS AND WINDS... A LOT GOING ON WITH THIS PACKAGE SO WILL TRY TO KEEP IT SHORT (NOT LIKELY). NEEDLESS TO SAY ONLY NGM TO LOOK AT INITIALLY...AVN CAME IN AFTER MOST OF FORECAST MADE. HAVE USED THE AVN...12Z/03 ETA...AND USUAL NGM BIASES TO ADJUST NGM'S SURFACE FEATURES TO THE SOUTHEAST. CURRENTLY...NEXT IN SERIES OF S/W TROFS SETTING OFF CONV OVER NORTH AND E/C NEW MEX. THIS ACTIVITY MOVING MAINLY NORTH PER SAT...BUT MAY CLIP XTRM WESTERN CWA LATE THIS AM. DESERT SW UPPER LOW TO EJECT FINALLY AS JET MAX ROUNDING BASE OF TROF AT 09Z AND DIVING JET MAX OVER IDAHO BOTH GOING TO PUSH IT INTO PLAINS BY THIS EVENING/TONIGHT. BEST CHANCES FOR TSRA...SOME SEVERE...TO BE IN AFTERNOON AND INTO EVENING. WILL ATTEMPT TO WORD ZONES THAT WAY. BEST UPPER DYNAMICS OVER CWA BEGINNING 22Z IN WEST AND PROGRESSING EAST. MAY BE SOME SUN THIS PM AS WELL. THUS...WITH STEEPENING LAPSE RATES SEVERE POSSIBLE... PER SPC DISC. CONVECTION TO END FROM WEST TO EAST TONIGHT WITH A LULL IN ACTIVITY EARLY SAT. AS MENTIONED ABOVE...WILL ADJUST SFC SYSTEM AHEAD AND PUSH FRONT THROUGH DDC BY 12Z SAT. INITIALLY MAY SEE SOME DRY AIR BUT MOSTLY CLOUDY SHOULD RETURN WITH SOME SHOWERS AS REGION IN GOOD CAA AND CYCLONIC FLOW WITH MOIST GROUND. WINDS TO BE A PROBLEM THIS AFTERNOON AS GRADIENT TIGHTENS. THUS...WIND ADV CALLED FOR. WOULDN'T BE SUPRISED IF TONIGHT AND SAT NEEDED ONE TOO...MAYBE EVEN A HIGH WIND WATCH FOR SAT BUT WILL HOLD OFF ON 2ND/3RD PERIOD HEADLINES FOR NOW AND BRIEF NEXT SHIFT. WILL WORD ZONES ACCORDINGLY HOWEVER. WON'T STRAY TOO FAR FROM FAN GUIDANCE AS IT LOOKED MORE INLINE WITH MY THINKING THAN FWC. .DDC...WIND ADVISORY WHOLE CWA TIL 05/0000Z. DDC 063/050 057/033 051 894 GCK 060/048 053/031 050 774 EHA 065/047 055/031 052 773 LBL 066/049 055/032 052 783 HYS 060/049 053/028 049 885 P28 066/054 061/037 055 894 SEARCY
In the hours before
Special weather statement, Apr 4, 11:25 AM CST, 3 hours 17 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CST FRI APR 4 1997 SYNOPSIS: A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL PUSH NORTH INTO SOUTHERN KANSAS THIS AFTERNOON. MOISTURE FLOWING NORTHWARD IN THE LOWER ATMOSPHERE WILL OVERRUN THE FRONT...HELPING TO SET OFF SHOWERS AND THUNDERSTORMS THIS AFTERNOON IN MUCH OF CENTRAL AND EASTERN KANSAS. AS A POCKET OF COOL AIR IN THE UPPER ATMOSPHERE DRIFTS OVER SOUTHWEST KANSAS THIS EVENING...A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE AXIS OF MOISTURE AND INSTABILTIY WILL BE EAST OF A GREAT BEND-MEDICINE LOGDE LINE. THUS...STORMS IN SOUTHWESTERN KANSAS ARE NOT EXPECTED TO BE SEVERE. SINCE SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...AND NO OTHER HAZARDOUS WEATHER IS FORECAST...SPOTTER ACTIVATION IS NOT ANTICIPATED. THE LAST STORM SPOTTER PRESENTATION SCHEDULED FOR THIS SPRING WILL BE ON /FRIDAY..APRIL 11TH..TREGO COUNTY..7 PM AT THE REC BUILDING IN WAKEENEY/. YOU ARE WELCOME AND ENCOURAGED TO ATTEND. BURKE
Special weather statement, Apr 4, 11:28 AM CST, 3 hours 14 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1125 AM CST FRI APR 4 1997 SYNOPSIS: A WARM FRONT ACROSS CENTRAL OKLAHOMA WILL PUSH NORTH INTO SOUTHERN KANSAS THIS AFTERNOON. MOISTURE FLOWING NORTHWARD IN THE LOWER ATMOSPHERE WILL OVERRUN THE FRONT...HELPING TO SET OFF SHOWERS AND THUNDERSTORMS THIS AFTERNOON IN MUCH OF CENTRAL AND EASTERN KANSAS. AS A POCKET OF COOL AIR IN THE UPPER ATMOSPHERE DRIFTS OVER SOUTHWEST KANSAS THIS EVENING...A FEW OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS WITH DAMAGING WINDS AND LARGE HAIL. HOWEVER...THE AXIS OF MOISTURE AND INSTABILTIY WILL BE EAST OF A GREAT BEND-MEDICINE LOGDE LINE. THUS...STORMS IN SOUTHWESTERN KANSAS ARE NOT EXPECTED TO BE SEVERE. SINCE SEVERE WEATHER IS NOT EXPECTED THIS AFTERNOON OR TONIGHT...AND NO OTHER HAZARDOUS WEATHER IS FORECAST...SPOTTER ACTIVATION IS NOT ANTICIPATED. THE LAST STORM SPOTTER PRESENTATION SCHEDULED FOR THIS SPRING WILL BE ON /FRIDAY..APRIL 11TH..TREGO COUNTY..7 PM AT THE REC BUILDING IN WAKEENEY/. YOU ARE WELCOME AND ENCOURAGED TO ATTEND. BURKE
Special weather statement, Apr 4, 12:04 PM CST, 2 hours 38 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1205 PM CST FRI APR 4 1997 ...WIND ADVISORY FOR SOUTHWEST KANSAS CANCELLED... THE WIND ADVISORY THAT WAS IN EFFECT FOR SOUTHWESTERN AND PART OF SOUTH-CENTRAL KANSAS IS NO LONGER IN EFFECT. THE WINDS ACROSS CENTRAL AND WESTERN KANSAS WILL BE STRONG OUT OF THE SOUTH TODAY...BUT BELOW ADVISORY CRITERIA. SPEEDS IN MOST LOCATIONS WILL INCREASE INTO THE 20 TO 30 MPH RANGE...OCCASIONALLY GUSTING TO NEAR 35 MPH. BURKE
Special weather statement, Apr 4, 12:05 PM CST, 2 hours 37 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-050600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1205 PM CST FRI APR 4 1997 ...WIND ADVISORY FOR SOUTHWEST KANSAS CANCELLED... THE WIND ADVISORY THAT WAS IN EFFECT FOR SOUTHWESTERN AND PART OF SOUTH-CENTRAL KANSAS IS NO LONGER IN EFFECT. THE WINDS ACROSS CENTRAL AND WESTERN KANSAS WILL BE STRONG OUT OF THE SOUTH TODAY...BUT BELOW ADVISORY CRITERIA. SPEEDS IN MOST LOCATIONS WILL INCREASE INTO THE 20 TO 30 MPH RANGE...OCCASIONALLY GUSTING TO NEAR 35 MPH. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 3:17 PM CST | Severe Thunderstorm Warning | DDC | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.